Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 23, NWS Flagstaff, AZ

December 7, 2009Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Dec 7, 2009, 11:50 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2009, 11:50 PM MST (06:50 UTC)
Expired
Dec 8, 2009, 12:15 AM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 2:30 PM MST, 9 hours 20 minutes earlier.

Area forecast discussion, Dec 7, 2:30 PM MST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON DEC 7 2009

.SYNOPSIS...A MAJOR WINTER STORM WILL CONTINUE TO AFFECT NORTHERN
ARIZONA THROUGH TUESDAY MORNING. SNOW LEVELS WILL RANGE FROM 5000 TO
6000 FEET...WITH HEAVY SNOW ACCUMULATIONS ABOVE 6000 FEET...
ESPECIALLY ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LOWER
ELEVATIONS SOUTH OF THE RIM...EXPECT PERIODS OF MODERATE TO HEAVY
RAIN. WEATHER CONDITIONS SHOULD IMPROVE FROM NORTHWEST TO SOUTHEAST
TUESDAY AFTERNOON...WITH FAIR WEATHER THROUGH THURSDAY. UNSETTLED
WEATHER SHOULD RETURN FOR THE END OF THE WEEK.

&&

.DISCUSSION...RADAR INDICATES WIDESPREAD SNOW AND RAIN OVER MUCH OF
WESTERN AZ AND SPREADING EASTWARD. ACCUMULATING SNOW OF 2 TO 6 INCHES
HAS ALREADY BEEN REPORTED IN MANY LOCATIONS. AUTOMATED SITES INDICATE
RAINFALL TOTALS OF 1/4 TO 3/4 HAVE ALREADY FALLEN IN YAVAPAI AND GILA
COUNTIES. AND WEVE ONLY JUST BEGUN.

THE HEAVIEST PCPN IS STILL EXPECTED TO BEGIN LATE THIS AFTERNOON
THROUGH THE OVERNIGHT PERIOD. SOME MINOR CHANGES HAVE BEEN MADE TO
THE FORECAST WITH INCREASED POPS ACROSS THE CWA. HAVE MAINTAINED
GENERALLY SIMILAR QPF AMOUNTS OVER THE MOUNTAINS BUT HAVE INCREASED
QPF OVER THE LOWER ELEVATIONS. WITH SIGNIFICANT RAIN EXPECTED THIS
AFTERNOON AND OVERNIGHT THERE IS THE POSSIBILITY OF FLOODING IN
YAVAPAI AND NRN GILA COUNTIES.

STILL EXPECTING 1-2 FEET OF SNOW WITH LOCALLY HIGHER AMOUNTS OF UP TO
3 FEET POSSIBLE. THE LARGEST ACCUMULATING SNOWFALL AMOUNTS ARE
EXPECTED TO FALL ON THE WINDWARD SLOPES (I.E., THE SOUTH AND
SOUTHWEST FACING SLOPES) OF THE MOGOLLON RIM...TONTO PLATEAU...AND
WHITE MTNS. LESSER AMOUNTS CAN BE EXPECTED ON THE LEEWARD OR
NORTHEAST FACING SLOPES AND OTHER HIGHER ELEVATION LOCALES.

CURRENT FCSTS AND OBSERVATIONS SHOW THE PRESSURE FALL CENTER IS
COMING IN A LITTLE FARTHER SOUTH THAN INDICATED IN PREVIOUS FCSTS.
THE MAIN IMPACT OF THIS CHANGE WILL BE LESS WIND IN THE LITTLE
COLORADO RIVER VALLEY AND MORE WIND ACROSS YAVAPAI AND GILA COUNTIES.
DO NOT THINK THAT A WIND ADVISORY WILL REQUIRED IN THESE LOCATIONS...
BUT MAY HAVE TO ASSESS THE NEED FOR THE CURRENT WIND ADVISORY IN THE
LCR.

&&

.AVIATION...FOR THE 00Z PACKAGE...A STRONG WINTER STORM WILL MOVE
ACROSS NRN AZ THROUGH 18Z TUES. WIDESPREAD RAIN AND SNOW WILL
CONTINUE...WITH SNOW LEVELS 5000-6000 FEET. TIL 15Z TUE...SFC WINDS
SW 15-35KT GUSTS TO 50KT. THERE WILL BE NEARLY COMPLETE MVFR
CONDITIONS WITH WIDESPREAD IFR THROUGH 10Z-12Z TUE DUE TO +SN / +RA.
THE COLD FRONT SHOULD MOVE INTO WRN AZ AROUND 06Z TUES...WITH
PRECIPITATION WINDING DOWN FIRST AT KPRC AFT 06Z TUE. PRECIPITATION
SHOULD END FROM WEST TO EAST DURING THE DAY...BUT STRATUS AND LCL
MVFR CIGS WILL PERSIST. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY
AZZ015-016...

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY FOR
AREAS ABOVE 5000 AZZ004-006>011-018-038...

..WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM MONDAY TO NOON MST
TUESDAY AZZ017...

...WINTER WEATHER ADVISORY REMAINS UNTIL EFFECT TUESDAY MORNING FOR
AREAS  ABOVE 5000 FEET AZZ005-012>14...

...WIND ADVISORY REMAINS IN EFFECT THROUGH MID DAY TUESDAY
AZZ005-012>14.

&&

PUBLIC..................DB
AVIATION/FIRE WEATHER...41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Dec 7, 10:30 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1030 AM MST MON DEC 7 2009

AZZ004>018-037>040-080600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1030 AM MST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL AFFECT NORTHERN AND CENTRAL ARIZONA
THROUGH TUESDAY MORNING. A BLIZZARD WARNING IS IN EFFECT FOR THE
WESTERN AND EASTERN MOGOLLON RIM AND WINTER STORM WARNINGS ARE IN
EFFECT FOR THE REMAINDER OF ELEVATIONS ABOVE 5000 FEET. A SNOW
ADVISORY IS IN EFFECT EARLY TUESDAY MORNING FOR THE LITTLE COLORADO
RIVER VALLEY AND PAGE AREAS. PLEASE REFER TO THE WINTER STORM
WARNING PRODUCT (PHXWSWFGZ) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FAIR AND DRY WEATHER IS EXPECTED LATE TUESDAY THROUGH EARLY
THURSDAY MORNING.

ADDITIONAL RAIN AND HIGH ELEVATION SNOW IS POSSIBLE THURSDAY AND
FRIDAY AND AGAIN LATE IN THE WEEKEND AS PACIFIC MOISTURE COMBINES
WITH A SERIES OF WEATHER DISTURBANCES.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. ADDITIONAL INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN FLAGSTAFF ON THE INTERNET
AT WEATHER.GOV/FLAGSTAFF.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 11:14 PM MSTHigh Wind WarningFGZApache, Coconino, Navajo, Yavapai6 hr
Dec 8, 12:15 AM MSTSevere Thunderstorm WarningFGZGila30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.